Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Duluth, MN

June 4, 1997Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 4, 1997, 3:16 PM CDT for Cass County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1997, 3:16 PM CDT (20:16 UTC)
Expired
Jun 4, 1997, 4:15 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1997-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1997-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS1 KDLH 042019 RRA
SVRDLH
MNC021-042115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT WED JUN 4 1997
 
THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH CENTRAL MINNESOTA
 
   ...CENTRAL AND SOUTHERN CASS COUNTIES
 
AT 314 PM CDT DULUTH RADAR INDICATED A SEVERE THUNDERSTORM
35 MILES SOUTHEAST OF BEMIDJI JUST NORTHWEST OF HACKENSACK.
 
THE STORM WAS MOVING SOUTH AT 20 MILES AN HOUR AND HAS
PRODUCED ONE-HALF INCH HAIL IN WALKER.
 
THE STORM WILL MOVE THROUGH THE HACKENSACK AND BACKUS AREAS
BETWEEN 330 AND 345PM.
 
LARGE HAIL UP TO AN INCH IN DIAMETER REMAINS THE MAIN THREAT WITH
THIS STORM BUT WINDS IN EXCESS OF 58 MPH ARE POSSIBLE.
 
IF YOU ARE IN THE PATH OF THIS STORM EXPECT WIND IN EXCESS OF 55
MPH...LARGE HAIL...AND DEADLY LIGHTNING.  MOVE TO SHELTER INSIDE A
STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.  DURING THUNDERSTORMS
BOATERS SHOULD SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON THE OPEN
WATER...STAY BELOW DECK...AND AWAY FROM UNGROUNDED METAL OBJECTS.
 
 
DM/SES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:38 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 4, 2:38 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT WED JUN 4 1997

TEMPERATURES ACROSS DLH CWA FOR TONIGHT APPEAR REASONABLE. AREAS OF
FOG WILL PROBABLY DEVELOP AFTER CONVECTION SUBSIDES IN ALL COUNTIES
DUE TO LIGHT WINDS EXPECTED.

AUSTIN

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:27 PM CDTSevere Thunderstorm WarningDLHCass48 min
Jun 4, 5:09 PM CDTSevere Thunderstorm WarningDLHItasca36 min
Jun 4, 5:45 PM CDTSevere Thunderstorm WarningDLHItasca30 min
Jun 4, 6:18 PM CDTSevere Thunderstorm WarningDLHItasca42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.